MAUDE Adverse Event Report: BOSTON SCIENTIFIC CORPORATION STERLING; CATHETER, PERCUTANEOUS

BOSTON SCIENTIFIC CORPORATION STERLING; CATHETER, PERCUTANEOUS
Model Number 24715
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Codes Hemorrhage/Blood Loss/Bleeding (1888); Perforation (2001)
Date of Event 01/25/2023
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that balloon detachment and perforation occurred requiring additional intervention.The 90% stenosed target lesion was located in the mildly tortuous and severely calcified superficial femoral artery (sfa).Following a rotational atherectomy procedure, a 6.0x150x150-hybrid sterling balloon catheter was advanced for dilatation.However, during inflation at 10 atmospheres for 1 minute, the center part of the balloon ruptured which caused the balloon to split in half and came detached from the balloon catheter which made a small perforation in sfa with mild bleeding.The balloon was fully deflated for 30 seconds and was pulled out.It was realized that half of the balloon was still inside patient.A snare was used to capture, and removed the detached device fragment completely.Ballooning and stenting over the area of perforation were performed to address perforation and completed the procedure successfully.The patient status was good post-procedure.
 
Additional Manufacturer Narrative
Device evaluated by mfr.: returned product consisted of a sterling balloon catheter.The outer shaft, inner shaft, balloon and tip were visually and microscopically examined.Visual examination revealed that the balloon is separated 90cm from the tip.The guidewire lumen is separated 138.8cm from the hub and 3mm from the tip.There is a piece of the guidewire lumen that measures approximately 26.7cm long.The proximal marker band is missing.There is buckling to both ends of the separated guidewire lumen piece.Microscopic examination revealed no additional damages.Inspection of the remainder of the device presented no other damage or irregularities.Product analysis found confirmed the reported separation.
 
Event or Problem Description
It was reported that balloon detachment and perforation occurred requiring additional intervention.The 90% stenosed target lesion was located in the mildly tortuous and severely calcified superficial femoral artery (sfa).Following a rotational atherectomy procedure, a 6.0x150x150-hybrid sterling balloon catheter was advanced for dilatation.However, during inflation at 10 atmospheres for 1 minute, the center part of the balloon ruptured which caused the balloon to split in half and came detached from the balloon catheter which made a small perforation in sfa with mild bleeding.The balloon was fully deflated for 30 seconds and was pulled out.It was realized that half of the balloon was still inside patient.A snare was used to capture and removed the detached device fragment completely.Ballooning and stenting over the area of perforation were performed to address perforation and completed the procedure successfully.The patient status was good post-procedure.

Brand Name
STERLING
Common Device Name
CATHETER, PERCUTANEOUS
Manufacturer (Section D)
BOSTON SCIENTIFIC CORPORATION
two scimed place
maple grove MN 55311
Manufacturer (Section G)
BOSTON SCIENTIFIC CORPORATION
two scimed place
maple grove MN 55311
Manufacturer Contact
jay johnson
4100 hamline ave n
arden hills, MN 55112
6515810888
MDR Report Key16368634
Report Number2124215-2023-04162
Device Sequence Number12648334
Product Code LIT
UDI-Device Identifier08714729845447
UDI-Public08714729845447
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K132430
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/10/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/28/2025
Device Model Number24715
Device Catalogue Number24715
Device Lot Number0030619460
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 01/25/2023
Supplement Date Received by Manufacturer02/16/2023
Initial Report FDA Received Date02/13/2023
Supplement Report FDA Received Date03/10/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured11/29/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Other;
Patient SexFemale
Patient RaceWhite